Alert archive / North Carolina / Storm Warnings in 2022

Storm Warning 4, NWS Newport/Morehead City, NC

December 23, 2022

NWS Newport/Morehead City, NC issued this storm warning at Dec 23, 2022, 3:52 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2022, 3:52 AM EST (08:52 UTC)
Expired
Dec 23, 2022, 5:09 PM EST
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this storm warning went out at Dec 22, 3:07 PM EST, 12 hours 45 minutes earlier.

Area forecast discussion, Dec 22, 3:07 PM EST, 12 hours 45 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
307 PM EST Thu Dec 22 2022

.SYNOPSIS...
A coastal low moves up through the area late this afternoon and
this evening, followed by very strong arctic cold front Friday.
Behind the front, high pressure builds in for the weekend and
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Thu...Latest analysis shows low pressure lifting
into eastern NC, with deep troughing over the central US and
arctic front moving through the Mid-West. Radar imagery shows
area of rain and isolated tstms pushing along and east of Hwy
17 this afternoon and meso-low offshore. Instability has been
tough to come by this afternoon, but starting to see an uptick
with increasing WAA as low lifts into the area. Overall svr risk
still looks low, but an isolated strong to severe storm with
damaging wind and/or iso tor still possible through early eve
along the coast. Light to moderate rain ongoing with potential
for localized ponding water on roads. Precip will taper off
later this afternoon and evening as mid level dry slot moves in.
Light rain may return late tonight and early Fri morning with
weak trough, just ahead of the front, with best chances along
the southern coast. Winds will diminish a bit later this evening
and overnight, then begin to become more southwesterly and
steadily increase on the leading edge of very strong mid-level
height falls aloft Fri morning. Clouds and wind should keep
temps mild overnight, with lows in the mid 40s to low 50s.

&&

.SHORT TERM /FRIDAY/...
As of 3 PM Thu...Deep upper level trough will push into the
eastern CONUS, with strong arctic cold front pushing through
eastern NC Friday. Light rain possible first thing Fri morning
just ahead of the front, with threat of precip quickly ending by
mid morning. This system will continue to bring many impacts to
the area. Still not expecting any wintry precip, but could see a
flurry mix in inland early Fri morning. Expanded Wind Advisory
for the area Fri morning into the early evening with gusts 45-50
mph, SWly early becoming more W behind the front. Coastal
impacts will continue as well, see CF section below for details.
Mild temps in the morning (upper 40s/mid 50s) with temps
falling through the day, and into the 30s during the afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 5 AM Thu...An early season cold snap starts the long term
period out as a strong Arctic front plows through the Carolinas
on Friday bringing gusty winds, well below average
temperatures, and dangerously cold wind chills to the area this
weekend. High pressure slowly builds in from the west and
settles into the Eastern CONUS by midweek next week. Low
pressure may develop offshore around midweek as well and
eventually push NE'wards into the Central Atlantic.

Friday night... Winds eventually begin to ease from west to
east across the CWA Friday evening as front moves further
offshore and gradient relaxes though W'rly winds still persist a
10-20 mph overnight with higher gusts possible. These strong
winds will combine with cold temperatures to produce dangerously
cold wind chills across the area with widespread wind chills in
the 0-10 F range. Issued Wind Chill Advisory for the entire area
Fri night into Saturday morning.

Weekend into midweek next week... Arctic airmass remains in place
across the Eastern Seaboard this weekend as upper level trough
remains overhead while at the surface high pressure ridge begins to
nudge in from the west. This will act to keep skies mostly clear and
temps well below average through the weekend as highs struggle to
get above freezing on Saturday and then into the mid 30s on Sunday.
Trough remains overhead early next week before slowly shifting
offshore midweek as upper ridge slowly builds overhead. At the
surface high pressure settles into the eastern Seaboard early
next week and remains in place through midweek keeping things
dry. Low pressure then potentially develops offshore around
midweek, though confidence is low in regards to the exact
location and strength of this low as guidance has differences in
location and strength of this offshore low. Low end chance for
some coastal showers across the OBX will be possible around
midweek if low can get close enough to ENC. Temps gradually warm
next week as well.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 3 PM Thu...Widespread sub-VFR conditions expected through
Friday morning as low pressure lifts through the area. Pred IFR
likely through late tonight, improving early Fri morning, then
returning to VFR by late Fri morning. Rain will lift N/E of the
terminals by early evening with only slight chances early Fri
morning. Gusty SE winds this afternoon will diminish slightly
overnight, becoming gusty out of the SW early Fri morning.
Strong arctic front will push through the terminals Fri with
strong westerly winds developing behind it. Gusts 30-40 mph will
likely lead to crosswind impacts for runways at EWN and PGV.
Periods of LLWS likely through this eve.

LONG TERM /Friday night through Tuesday/...
As of 5 AM Thu...A strong frontal passage starts the long term
period out with 20-25 kt southwesterly winds veering to a
westerly direction across the entire CWA by late morning
potentially bringing some crosswind issues to PGV/EWN. Frequent
gusts in excess of 35 kts are currently expected across the FA
during the day Friday. After this front pushes offshore the
pressure gradient slowly begins to relax allowing W'rly winds to
decrease down to 10-15 kts with occasional gusts in excess of
20 kts Friday night into Saturday. Winds continue to ease Sunday
into early next week as high pressure nudges in from the west
and the gradient relaxes. Otherwise VFR conditions are forecast
through the entire period as ample dry air will overspread the
FA behind the previously mentioned front.

&&

.MARINE...
SHORT TERM /through Friday/...
As of 3 PM Thu...Dangerous marine conditions will continue
into Friday. Latest obs show increasing SE winds 20-30 kt with
seas 6-15 ft (highest south of Oregon Inlet). Low pressure will
lift inland this evening, with strong arctic front pushing
through the waters Friday. Might see a 'slight' lull in winds
late this evening and the first part of tonight, 15-25 kt,
before increasing again Fri morning. SW winds 20-30 kt early
Friday morning, becoming W 25-35 kt with gusts 40-45 kt Friday
afternoon and evening. Seas 6-10 ft building to 6-13 ft during
the afternoon. Gale Warnings continue. Issued Low Water Advisory
for the Neuse/Bay/Pamlico/Pungo Rivers as strong W flow
develops Fri and water levels drop, making navigation difficult.

LONG TERM /Friday night through Tuesday/...
As of 5 AM Thu...Gales continue into Friday night and Saturday
morning before slowly falling off from west to east as front
pushes well offshore and gradient relaxes allowing W'rly winds
to decrease down to about 10-20 kts with gusts in excess of
25-30 kts Sat. With air temperatures rapidly cooling and sea
surface temperatures potentially falling as well; especially
near the northern Outer Banks, freezing spray may become
possible Fri night and Sat along our far northern coastal
waters given the gusty winds. However, confidence is too low in
this occuring to include more than a mention in the AFD.
Otherwise small craft conditions start Saturday and persist into
Sunday before winds and seas fall below criteria Sun morning
with much more benign weather anticipated by early next week as
high pressure slowly builds in from the west.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Thu...Main change this afternoon is to upgrade to
Coastal Flood Warning for Northern OBX and Hatteras Island
(2-4 ft agl possible), and CF Advisory for Ocracoke Island
(1-2 ft agl). A powerful arctic front is progged to push
through the area Friday, with strong SW'rly winds out ahead of
the front Fri becoming W'rly late Fri and Fri night. Gale force
winds could persist for up to 18 to 24 hrs, piling water up on
the soundside OBX, with the greatest threat for minor to
moderate coastal flooding soundside across Hatteras Island, the
Northern Outer Banks, and Roanoke Island. Inundation of portions
of Hwy 12 through the Tri- Villages and on Pea Island, on roads
in Downtown Manteo, and on other low lying soundside roads and
properties is possible Friday into Saturday morning.
Additionally, very low water levels could make navigation
difficult on the lower Neuse and Pamlico Rivers. Issued Low
Water Advisory for that.

The potential for minor beach erosion and water level rises also
exists along the beaches and near inlets south of Cape Hatteras
with the pre-frontal S to SE through this eve. Large breaking
surf of 7 to 10 feet is expected from Oregon Inlet to Cape
Lookout and a High Surf Advisory remains in effect.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 6 AM to 6 PM EST Friday for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
     Wind Chill Advisory from 7 PM Friday to 9 AM EST Saturday for
     NCZ029-044>047-079>081-090>092-094-193>196-198-199-
     203>205.
     High Surf Advisory until 6 AM EST Saturday for NCZ196-204-205.
     Coastal Flood Warning from 7 AM Friday to 9 AM EST Saturday
     for NCZ203-205.
     Coastal Flood Advisory from 7 AM Friday to 9 AM EST Saturday
     for NCZ204.
MARINE...Gale Warning from 7 AM Friday to 1 AM EST Saturday for AMZ131-
     230-231.
     Gale Warning from 6 AM Friday to 4 AM EST Saturday for AMZ135.
     Gale Warning from 5 AM to 7 PM EST Friday for AMZ136-137.
     Low Water Advisory from 10 AM Friday to 4 AM EST Saturday for
     AMZ136-137.
     Gale Warning from 6 AM Friday to 7 AM EST Saturday for AMZ150.
     Gale Warning until 7 AM EST Saturday for AMZ152-154.
     Gale Warning until 4 AM EST Saturday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RCF
AVIATION...CQD/RCF
MARINE...CQD/RCF
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Dec 22, 3:28 PM EST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
328 PM EST Thu Dec 22 2022

NCZ029-044-045-079-080-090>092-193-198-232030-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-
Northern Craven-Inland Onslow-
328 PM EST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

A strong cold front will move through the area on Friday with strong
winds and drastically colder temperatures. The ensuing arctic airmass
will lead to dangerously cold temperatures and wind chill values into
the Christmas weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-232030-
Hatteras Island-
328 PM EST Thu Dec 22 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM FRIDAY TO 9 AM EST
SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Isolated strong thunderstorms possible through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.
   Coastal Flood Warning.
   Wind Chill Advisory.

A strong cold front will move through the area on Friday with strong
winds and drastically colder temperatures. The ensuing arctic airmass
will lead to dangerously cold temperatures and wind chill values into
the Christmas weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-232030-
Ocracoke Island-
328 PM EST Thu Dec 22 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 9 AM EST
SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Isolated strong thunderstorms possible through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.
   Coastal Flood Advisory.
   Wind Chill Advisory.

A strong cold front will move through the area on Friday with strong
winds and drastically colder temperatures. The ensuing arctic airmass
will lead to dangerously cold temperatures and wind chill values into
the Christmas weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-232030-
Northern Outer Banks-
328 PM EST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM FRIDAY TO 9 AM EST
SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong thunderstorms possible through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.
   Wind Chill Advisory.

A strong cold front will move through the area on Friday with strong
winds and drastically colder temperatures. The ensuing arctic airmass
will lead to dangerously cold temperatures and wind chill values into
the Christmas weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-232030-
East Carteret-
328 PM EST Thu Dec 22 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Isolated strong thunderstorms possible through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.
   Wind Chill Advisory.

A strong cold front will move through the area on Friday with strong
winds and drastically colder temperatures. The ensuing arctic airmass
will lead to dangerously cold temperatures and wind chill values into
the Christmas weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-232030-
West Carteret-Coastal Onslow-
328 PM EST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

A strong cold front will move through the area on Friday with strong
winds and drastically colder temperatures. The ensuing arctic airmass
will lead to dangerously cold temperatures and wind chill values into
the Christmas weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-081-094-194-232030-
Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-Southern Craven-
328 PM EST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong thunderstorms possible through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

A strong cold front will move through the area on Friday with strong
winds and drastically colder temperatures. The ensuing arctic airmass
will lead to dangerously cold temperatures and wind chill values into
the Christmas weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Storm Warnings in North Carolina, 2022Every storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.